Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS State College, PA

September 26, 2007Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 26, 2007, 5:12 PM EDT for Lancaster County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2007, 5:12 PM EDT (21:12 UTC)
Expired
Sep 26, 2007, 10:15 PM EDT
In force
5 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text
Flood severity
None

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 136 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2007-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2007-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 262115
FFWCTP
PAC071-270215-
/O.NEW.KCTP.FF.W.0005.070926T2112Z-070927T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT WED SEP 26 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 1015 PM EDT...

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOUTH CENTRAL LANCASTER
  COUNTY. DOPPLER RADAR RAINFALL ESTIMATES IN EXCESS OF 6 INCHES ARE
  INDICATED 10 TO 15 MILES NORTH OF HOLTWOOD. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF SOUTH CENTRAL LANCASTER COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3982 7634 3984 7636 3985 7636 3986 7635
      3988 7628 3983 7626
TIME...MOT...LOC 2112Z 180DEG 0KT 3984 7632

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:12 PM EDT, 2 hours earlier.

Area forecast discussion, Sep 26, 3:12 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT WED SEP 26 2007

.SYNOPSIS...
A COLD FRONT OVER LAKE EIRE WILL PUSH SLOWLY EAST DURING THE NEXT
36 HOURS...PASSING OFF THE MID ATLANTIC COAST BY FRIDAY. A LARGE
HIGH PRESSURE SYSTEM WILL BUILD INTO PENNSYLVANIA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION FIRED UP AROUND 1 PM...AND CONTINUES TO EXPAND IN
COVERAGE OVER THE NW COUNTIES. CELLS FAIRLY SHORT AT THIS
TIME...BUT DECENT SHEAR STILL PRESENT...ALTHOUGH IT IS DECREASING
SLIGHTLY WITH TIME...AS SUPPORTING SHORTWAVE AND FASTEST WINDS
ALOFT MOVE WELL NORTH OF THE AREA. STILL...WE ARE IN THE RR QUAD
OF THE JET...AND THIS AREA OF TSRA IS DEVELOPING RIGHT IN THAT
SWEET SPOT FOR DIRECT THERMAL LIFT. LATEST MODEL DATA STILL
SUGGESTS THAT BEST SHEAR AND CAPE DO NOT MATCH UP - WITH BEST
SHEAR TO THE N OF THE AREA...AND HEATING BEST IN THE SOUTHEAST.
WILL THEREFORE KEEP POPS LOW EXCEPT IN THE NW. SPC HAS ISSUED A
MESOSCALE DISCUSSION TO HIGHLIGHT THE THREAT AND WE MAY COORDINATE
WITH THEM ON A WATCH BOX SOON IF CELLS CONTINUE TO GROW.

STORMS WILL REMAIN GENERALLY TO THE NORTHWEST OF UNV...BUT SOME
TALLER CU DEVELOPING OVER MTS OF WV COULD BE AN INDICATOR THAT
SOMETHING MAY POP UP IN OR SLIDE NORTHEAST INTO THE SOUTH CENTRAL
MTS AND LOWER SUSQ VALLEY THIS EVENING. OTHERWISE...EXPECT SOME
FOG WITH HIGH DEWPOINTS...BUT NOT WIDESPREAD DENSE FOG...TO FORM
AGAIN TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A WAVE OF LOW PRESSURE WILL FORM ON STALLED FRONT TONIGHT ACROSS
EASTERN OHIO. SIGNS OF THIS OCCURRING OVER WESTERN KENTUCKY AT
THIS TIME. THIS WILL SLOW THE EASTWARD PROGRESS OF THE
FRONT...RESULTING IN MILD AND SHOWERY CONDITIONS REMAINING OVR
CENTRAL PA ON THURSDAY WITH SOME PATCHY FOG EARLY THURSDAY. LATEST
ENSEMBLE DATA SUGGESTS RAINFALL AMOUNTS BETWEEN ONE THIRD AND
THREE QUARTERS OF AN INCH ON THURSDAY CONVECTION NOTWITHSTANDING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
FRONT SWEEPS EAST EARLY FRIDAY WITH IMPROVING CONDITIONS DURING
THE DAY. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL BUILD
OVER THE EASTERN US THROUGH THE WEEKEND.

NEAR OR SLIGHTLY ABOVE AVERAGE TEMPERATURES WILL CONTINUE BEHIND
THE FRONT AS THE RIDGE BUILDS IN RAPIDLY CUTTING OFF ANY SOUTHWARD
PUSH OF COOLER AIR.

THE TAIL END OF A DYING FRONT WILL CROSS THE AREA MONDAY. ANY
MOISTURE WOULD BE LIMITED WITH THIS FEATURE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR AT ALL AREA TERMAINLS RIGHT NOW...BUT THE DEVELOPING
SHRA/TSRA IN THE NW WILL BRING GUSTY WINDS AND MVFR CIGS AT TIMES
NEAR KBFD THIS EVENING. OTHER TERMINALS MAY NOT SEE A SHOWER
BEFORE THURSDAY MORNING...AS COVERAGE WILL ONLY BE SCT /30-50
PCT/. CHOSE TO KEEP MENTIONS OF SHOWERS TO VCSH AT THIS TIME FOR
MOST TERMINALS...DUE TO LOW CONFIDENCE IN PLACEMENT/TIMING OF MVFR
CONDITIONS.

MVFR CONDITIONS WILL THEN BE ACROSS THE REGION FOR MUCH OF THE
TIME STARTING LATER TONIGHT LASTING INTO FRIDAY MORNING...WITH
AREAS OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND ISOLATED TSRA
AND SOME FOG /MAINLY THURS MORNING THROUGH FRIDAY MORNING/ AS THE
COLD FRONT SLOWLY MOVES ACROSS THE REGION. WINDS WILL REMAIN LIGHT
OUTSIDE OF THE THUNDERSTORMS...WITH VARIABLE DIRECTIONS...BUT
MAINLY FROM THE SW.

VFR CONDITIONS RETURN TO THE REGION FRIDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A LARGE AREA OF HIGH PRESSURE MOVES EAST FROM
THE CENTRAL U.S...AND THE NW FLOW PRECEDING IT TRANSPORTS LOW
DEWPOINTS IN THE 30S/40S INTO PENN FROM SOUTHERN CANADA.

AREAS OF VALLEY FOG IN THE MORNING MAY BE THE ONLY LIMITING
MVFR/IFR CONDITIONS FOR A FEW HOURS EACH MORNING FRIDAY THROUGH
SUNDAY BETWEEN 09Z-13Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...FITZGERALD/TYBURSKI
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...DANGELO
Hazardous weather outlook, Sep 26, 5:00 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT WED SEP 26 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
500 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH PENNSYLVANIA FROM THE GREAT LAKES
TODAY...TOUCHING OFF SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL THIS
AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 26, 2:42 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT WED SEP 26 2007

PAZ065-066-261915-
LANCASTER-YORK-
242 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN
LANCASTER COUNTIES...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE SUSQUEHANNA RIVER ABOUT 11 MILES SOUTH
OF WILLOW STREET...MOVING EAST AT 10 MPH.

WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SMITHVILLE AROUND 310 PM AND QUARRYVILLE
AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30 FROM
PARADISE TO THE CHESTER COUNTY LINE...ROUTE 222 FROM NORTH OF
WAKEFIELD TO SOUTH OF WILLOW STREET...STATE ROAD 41.

FORECASTER: DANGELO
Special weather statement, Sep 26, 5:04 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT WED SEP 26 2007

PAZ034-035-262200-
BEDFORD-FULTON-
504 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEDFORD AND
WESTERN FULTON COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT
20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.

THIS STORM WILL BE NEAR CLEARVILLE AROUND 515 PM...CLEARVILLE AROUND
520 PM...CRYSTAL SPRINGS AROUND 530 PM...BREEZEWOOD AROUND 540 PM AND
VALLEY-HI AROUND 550 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 152 AND 167...I-70 BETWEEN
MILE MARKERS 147 AND 159. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR
ROADS...ROUTE 30.

FORECASTER: DEVOIR
Special weather statement, Sep 26, 5:07 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 PM EDT WED SEP 26 2007

PAZ036-064-262200-
ADAMS-FRANKLIN-
507 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ADAMS AND SOUTHEASTERN
FRANKLIN COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MARTINSBURG...MOVING
NORTHEAST AT 35 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND
MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE ALSO
POSSIBLE.

THIS STORM WILL BE NEAR WARRENTON AROUND 520 PM...GREENCASTLE AROUND
530 PM...WAYNESBORO...ROUZERVILLE AROUND 535 PM...MARION AROUND 540
PM...MONT ALTO AROUND 545 PM...FAYETTEVILLE AND FAIRFIELD AROUND 550
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 0 AND 9.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:40 PM EDTSevere Thunderstorm WarningCTPWarren65 min
Sep 26, 5:53 PM EDTTornado WarningCTPWarren52 min
Sep 26, 6:15 PM EDTSevere Thunderstorm WarningCTPMcKean60 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.